How Your Dentist Can Help Address Tetracycline Discolouration with Teeth Whitening
Posted on: 20 October 2020
If your teeth are affected by tetracycline discolouration, you have either learned to live with it or have been frustrated by your attempts to whiten your teeth. But how has tetracycline discoloured your teeth? And is it really something you just have to live with?
Integrated Into Your Teeth
Tetracycline is an antibiotic prescribed to treat several bacterial infections. As it's ingested, tetracycline can be integrated into the patient's bones, as well as their cartilage and teeth. Although the discolouration associated with tetracycline can conceivably occur anywhere it has been incorporated, it's only obvious in teeth. Tetracycline discolouration can result in teeth that are yellow to green, or even brown.
This discolouration occurs when the drug is taken during the years of dental development. This means it would likely have been ingested before your permanent teeth had finished their development or even while in the womb. Tetracycline can cross the placental barrier to pass nutrients to a baby while blocking toxins. The chemical composition of tetracycline means it can bypass this barrier.
Tetracycline discolouration is classified as intrinsic staining, as in it has caused by an internal source. This is different from extrinsic staining, which has been caused by external sources, such as diet and lifestyle. Most forms of teeth whitening generally only address extrinsic staining, which is why people with tetracycline discolouration can be disappointed by the results.
To consider the results, you must consider how you attempted to achieve them. Perhaps you used over-the-counter whitening treatments or you went to a beauty salon. Although your situation complicates your ability to whiten your teeth, it doesn't entirely prevent you from doing so. You need to see a dentist because they have received advanced training that allows them to formulate an approach that reflects a patient's individual circumstances.
Your dentist should be able to provide you with results by using a method that penetrates the teeth (without damaging them) to remove the particles that are causing discolouration, while also weakening the chromophore bonds, which is the part of the molecule that results in the colour of the area or object in question. Additionally, a dentist can also perform scaling and polishing to remove extrinsic staining, which can improve the overall effect, even when considering your tetracycline discolouration.
Your tetracycline dental discolouration means that over-the-counter whitening is unlikely to have much effect. Reach out to a local dentist for further assistance.Share